Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 299, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 16, 2004, 4:31 PM CDT for Hinds County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 4:31 PM CDT (21:31 UTC)
- Expired
- Jul 16, 2004, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Hinds County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 46 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3154 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 162131
SVRJAN
MSC049-162215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
430 PM CDT FRI JUL 16 2004
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HINDS COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 515 PM CDT
* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BROWNSVILLE...MOVING EAST
AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR BROWNSVILLE AT 435 PM CDT
BE NEAR POCAHONTAS...CLINTON AT 455 PM CDT
HAIL TO THE SIZE OF PENNIES AND DAMAGING WINDS TO 60 MPH ARE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE
THE STORM PASSES.
LAT...LON 3255 9047 3242 9059 3228 9052 3231 9029
3248 9025 3249 9043
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:45 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 16, 2:45 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 245 PM CDT FRI JUL 16 2004 .SHORT TERM... EXPECT A ONE TWO PUNCH THROUGH SATURDAY MORNING. A SQUALL LINE IS CURRENTLY DEVELOPING OVER NORTH MS AND SE ARK...THIS LINE WILL MOVE SOUTHWARD INTO THE AREA. OTHER SHRA/TSRA ARE DEVELOPING ALONG A BOUNDARY THAT EXTENDS FROM TN INTO CENTRAL AL. AN EXREMELY UNSTABLE ATMOSPHERE WITH SFC BASED CAPES IN EXCESS OF 4000 J/KG...PW VALUES NEAR 2 INCHES...AND DEW POINTS IN THE MID TO UPPER 70S OVER THE AREA COMBINE FOR AN INTERESTING EVENING IN MISSISSIPPI. SEVERE WEATHER WILL ACCOMPANY THE AFOREMENTIONED SQUALL LINE...DAMAGING WINDS AND HAIL ARE THE PRIMARY RISKS. ANOTHER U/L DISTURBANCE...NOW LOCATED IN KANSAS WILL PUSH INTO THE AREA OVERNIGHT BRINGING ROUND TWO OF CONVECTION INTO THE AREA. THE ATMOSPHERE SHOULD REMAIN VERY UNSTABLE OVERNIGHT SO AGAIN EXPECT AREAS OF DAMAGING WINDS AND HAIL WITH THESE STORMS. WITH SUCH A MOIST ATMOSPHERE...PWS NEAR 2 INCHES AND KIS ABOVE 35...HEAVY RAINFALL WILL BE LIKELY. WILL HIGHLIGHT PONDING OF AREA ROADWAYS IN THE HWOJAN...HOWEVER TORRENTIAL DOWNPOURS WILL RESULT IN FLASH FLOODING OF LOW LYING AND FLOOD PRONE AREAS. EXPECT REDEVELOPMENT IN THE SOUTH EARLY TOMORROW AFTERNOON IN THE SOUTHERN COUNTIES AS THE FRONTAL BOUNDARY WILL EXTEND ACROSS CENTRAL MISSISSIPPI. EXPECT THE POSSIBILITY OF SCATTERED SEVERE IN THESE AREAS AS THE ATMOSPHERE WILL CONTINUE TO BE VERY UNSTABLE. A LOW LEVEL THETA-E RIDGE WILL EXTEND ACROSS THE SOUTH AND WITH DEW POINTS THAT IN THE MID TO HIGH 70S...SFC BASED CAPES IN EXCESS OF 4000 J/KG APPEAR LIKELY. MODELS QUICKLY MOVE THE CONVECTION OUT OF THE AREA SATURDAY NIGHT AS UPPER LEVEL ENERGY FORCES THE FRONTALY BOUNDARY SOUTH AND EASTWARD. EXPECT A PLEASANT DAY ON SUNDAY WITH LOWER RH AND A LIGHT NORTH WIND. .LONG TERM...BACK TO A TYPICAL SUMMERTIME PATTERN AFTER A BRIEF COOL DOWN ON MONDAY. WITH SFC HIGH PRESSURE SETTLING OVER THE REGION USHERING IN LOWER DEWPOINTS...LOW TEMPS ON MONDAY WILL BE QUITE COMFORTABLE. HAVE DROPPED LOWS INTO THE MID 60S MOST AREAS. GFS INDICATES INCREASED INSTABILITY ON WEDNESDAY...MOISTURE RETURN WILL BE SLOW BUT CANNOT RULE OUT ISOLATED AFTERNOON TYPE CONVECTION. GFS INDICATES THAT U/L ENERGY WILL BE POISED TO MOVE INTO THE AREA ON FRIDAY...SO INCREASED POPS TO LOW END CHANCE. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 70 87 69 89 / 60 70 30 10 MERIDIAN 70 87 69 89 / 60 70 40 20 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 15/25
Hazardous weather outlook, Jul 16, 1:27 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 127 PM CDT FRI JUL 16 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171827- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 127 PM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. PARTICULARLY DAMAGING WIND GUSTS OF 70 TO 80 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ADDITIONALLY...HAIL UP TO THE SIZE OF PING PONG BALLS WILL BE POSSIBLE. A FRONTAL BOUNDARY EXTENDED NORTH TO SOUTH FROM NEAR GRENADA TO NEAR HATTIESBURG EARLY THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG AND TO THE EAST OF THIS LINE ALREADY TODAY. SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE TO BE A THREAT IN THIS AREA THIS AFTERNOON. TO THE WEST OF THE FRONT...STRONG DAYTIME HEATING HAS RESULTED IN AN EXTREMELY UNSTABLE AIRMASS. AS A COMPLEX OF THUNDERSTORMS OVER ARKANSAS AND TENNESSEE MOVES SOUTH INTO THIS UNSTABLE AIR...NUMEROUS THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP OVER SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI THIS AFTERNOON. THESE STORMS WILL THEN MOVE SOUTH ACROSS THE REGION INTO THE EVENING HOURS. WIND SHEAR ACROSS THE REGION IS EXPECTED TO BE UNUSUALLY STRONG FOR JULY. COMBINED WITH THE VERY UNSTABLE AIR...THIS MEANS THAT A SIGNIFICANT SEVERE WEATHER POTENTIAL EXISTS WITH THE POSSIBILITY OF WIDESPREAD DAMAGING WINDS AND LARGE HAIL FOR THE ENTIRE AREA. FOR THIS AFTERNOON AND EVENING...AREAS NORTH OF A CROSSETT...ARKANSAS TO DE KALB LINE WILL HAVE THE GREATEST POTENTIAL FOR SIGNIFICANT WIND DAMAGE AND POSSIBLY EVEN AN ISOLATED TORNADO. THE RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE REGION INTO SATURDAY EVENING AS ONE OR TWO COMPLEXES OF THUNDERSTORMS WILL MOVE SOUTH ACROSS THE REGION. DAMAGING WINDS AND HAIL WILL REMAIN THE PRIMARY THREATS. PERSONS PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT SHOULD BE AWARE THAT STORMS MAY ERUPT AND BECOME SEVERE QUICKLY. ...FLOODING... A VERY MOIST AND UNSTABLE AIRMASS WILL BE FAVORABLE FOR THUNDERSTORMS WITH VERY HEAVY RAIN THIS AFTERNOON THROUGH SATURDAY. WHILE MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE PROGRESSIVE...UNIDIRECTIONAL UPPER LEVEL WIND FIELDS WILL SUPPORT STORMS MOVING REPEATEDLY OVER THE SAME LOCATION. LOCALIZED HOURLY RAINFALL AMOUNTS OF TWO OR THREE INCHES WILL BE POSSIBLE AND COULD RESULT IN MINOR FLOODING. ADDITIONALLY...THE TORRENTIAL RATE OF RAINFALL COULD RESULT IN BRIEF FLASH FLOODING OF LOW LYING AND FLOOD PRONE AREAS AS LINES OF STORMS MOVE THROUGH. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...COULD BE NECESSARY AT ANY TIME FROM THIS AFTERNOON THROUGH SATURDAY. ACTIVATION IS NOT ANTICIPATED FROM SUNDAY THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 16, 2:13 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
213 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 4 N PHILADELPHIA 32.83N 89.11W
07/16/2004 NESHOBA MS EMERGENCY MNGR
SEVERAL LARGE TREES UPROOTED, PINE TREES AND LIMBS
TWISTED OFF, REPORTED BY EMERGENCY MANAGER.
1240 PM TSTM WND DMG ENTERPRISE 32.17N 88.81W
07/16/2004 CLARKE MS LAW ENFORCEMENT
ONE TREE ACROSS COUNTY ROAD 133 IN ENTERPRISE REPORTED BY
LAW ENFORCEMENT.
1240 PM TSTM WND DMG EUPORA 33.54N 89.28W
07/16/2004 WEBSTER MS LAW ENFORCEMENT
HAIL, HEAVY RAIN, THREE TREES DOWN.
1240 PM TSTM WND DMG ENTERPRISE 32.17N 88.81W
07/16/2004 CLARKE MS LAW ENFORCEMENT
NUMEROUS TREES ACROSS HIGHWAY 11 NEAR THE COMMUNITY OF
STAFFORD SPRINGS, REPORTED BY LAW ENFORCEMENT AGENCY.
1240 PM HAIL 6 NE LOUISVILLE 33.18N 88.98W
07/16/2004 0.25 INCH WINSTON MS BROADCAST MEDIA
1256 PM TSTM WND DMG ACKERMAN 33.31N 89.17W
07/16/2004 CHOCTAW MS LAW ENFORCEMENT
SHINGLES RIPPED OFF SEVERAL HOMES. NUMEROUS TREES DOWN
COUNTY WIDE
0100 PM HAIL 5 N LOUISVILLE 33.20N 89.05W
07/16/2004 0.75 INCH WINSTON MS EMERGENCY MNGR
PENNY SIZE HAIL REPORTED ABOUT 5 MILES NORTH OF LOUSVILLE
REPORTED BY CIVIL DEFENSE.
&&
GILMORELocal storm report, Jul 16, 2:27 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND DMG WINONA 33.49N 89.73W
07/16/2004 MONTGOMERY MS UTILITY COMPANY
NUMEROUS TREES AND POWER LINES COUNTY WIDE OCCURRED
BETWEEN 1140 AND 1220.
1245 PM TSTM WND DMG LUMBERTON 31.00N 89.45W
07/16/2004 LAMAR MS EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN COUNTY WIDE REPORTED
BY CIVIL DEFENSE OFFICIALS.
1250 PM LIGHTNING STRINGER 31.87N 89.26W
07/16/2004 JASPER MS EMERGENCY MNGR
HOME STRUCK BY LIGHTING AT AROUND 1245 PM IN STRINGER
REPORTED BY CIVIL DEFENSE OFFICIALS.
&&
GILMORELocal storm report, Jul 16, 2:31 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0209 PM TSTM WND GST DOWNTOWN JACKSON 32.30N 90.19W
07/16/2004 60 MPH HINDS MS EMERGENCY MNGR
WIND GUST TO 60 MILES AN HOUR REPORTED BY MISSISSIPPI
EMERGENCY MANAGER.
&&
GILMORELocal storm report, Jul 16, 2:46 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 10 S ELLISVILLE 31.45N 89.21W
07/16/2004 JONES MS UTILITY COMPANY
SEVERAL TREES AND POWER LINES DOWN 10 MILES SOUTH OF
ELLISVILLE, REPORTED BY UTILITY COMPANY.
&&
GILMORELocal storm report, Jul 16, 3:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG LAUREL 31.69N 89.14W
07/16/2004 JONES MS EMERGENCY MNGR
MUTIPLE TREES DOWN COUNTY WIDE.
&&
GILMORELocal storm report, Jul 16, 4:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG PEARL 32.27N 90.11W
07/16/2004 RANKIN MS LAW ENFORCEMENT
NUMEROUS POWER LINES DOWN IN VICINITY OF ALBERMARLE
STREET IN PEARL REPORTED BY LAW ENFORCEMENT OFFICIALS.
&&
GILMOREThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:39 PM CDT | Flash Flood Warning | JAN | Issaquena | 2 hr |
| Jul 16, 10:07 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes | 28 min |
| Jul 16, 11:03 AM CDT | Flash Flood Warning | JAN | Grenada | 2 hr |
| Jul 16, 11:13 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 42 min |
| Jul 16, 11:34 AM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 61 min |
| Jul 16, 11:40 AM CDT | Flash Flood Warning | JAN | Montgomery | 2 hr |
| Jul 16, 11:57 AM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 118 min |
| Jul 16, 12:00 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 45 min |
| Jul 16, 12:06 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 44 min |
| Jul 16, 12:24 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 46 min |
| Jul 16, 12:32 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 43 min |
| Jul 16, 12:32 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 68 min |
| Jul 16, 12:33 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 47 min |
| Jul 16, 12:40 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 30 min |
| Jul 16, 12:44 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 51 min |
| Jul 16, 2:14 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 41 min |
| Jul 16, 2:54 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 61 min |
| Jul 16, 3:01 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 59 min |
| Jul 16, 3:46 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 44 min |
| Jul 16, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 47 min |
| Jul 16, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 61 min |
| Jul 16, 5:27 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 58 min |
| Jul 16, 5:54 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.